Chemotherapy and Sun Sensitivity
While long-term exposure to the sun’s harmful rays can pose health risks, going through chemotherapy can make your skin even more sensitive to the sun.
Chemo causes your body to more easily absorb the sun’s ultraviolet radiation, a side effect known as drug-induced photosensitivity. Here’s what you need to know about chemo and sun sensitivity, and how you can protect yourself.
Why Does Your Skin React to Cancer Treatment?
Most people who develop photosensitivity from chemo experience phototoxic effects, according to Chemocare.com. Within five to 20 hours after sun exposure, you may experience a severe sunburn, including redness, swelling, blistering, weeping and peeling.
Chemo and Sun Sensitivity
Not all chemotherapy drugs put you at risk for photosensitivity. Some drugs used to manage cancer treatment side effects, such as steroids or certain antibiotics, can also increase your risk of photosensitivity. Ask your cancer care doctor if any of the medications in your cancer treatment plan contribute to sun sensitivity.
Protecting Your Skin
Regardless of the time of year or whether you are photosensitive, you need to take steps to protect your skin from the sun, both during chemo and after. Exposure to the sun’s harmful rays is the biggest risk factor for skin cancer, which is the most common form of cancer in the United States, according to the Centers for Disease Control and Prevention.
Wearing a hat with a 50+ UPF Sun Protection one of the easiest ways to protect your head and face while enjoying the outdoors. Choose one with a brim that will shade your face and neck. There are lots of options, so find one that suits your personal taste and style!
If you do get a sunburn, use a cool, wet compress to reduce inflammation. Your cancer care doctor can also prescribe topical ointments to help with healing and itching.
Sun sensitivity from chemo is usually only temporary. Once treatment ends, photosensitivity goes away but may take several months.